Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Quad Cities, IA

July 10, 2025Dubuque County, Jackson County, Jones County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 10, 2025, 6:49 PM CDT for Dubuque County, Jackson County, Jones County, Iowa; Jo Daviess County, Illinois. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2025, 6:49 PM CDT (23:49 UTC)
Expired
Jul 10, 2025, 9:30 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Dubuque County, IA, Jackson County, IA, Jones County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:49 PM CDTRAIN 1.752 Wnw Dubuque, IAOne hour total.
Jul 10, 7:16 PM CDTRAIN 1.45Lore, IA
Jul 10, 7:20 PM CDTFLASH FLOOD1 Ene Dubuque, IAReports of street flooding through parts of the downtown area, with a car stranded in water near the 17th and Locust Street interchange. Creeks in the area are also near bankful. Waters are slowly starting to recede as the rain ended.
Jul 10, 7:22 PM CDTRAIN 2.951 Nw Dubuque, IA
Jul 10, 7:30 PM CDTRAIN 2.071 W Dubuque, IArainfall total from 6-730p.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WGUS53 KDVN 102349
FFWDVN
IAC061-097-105-ILC085-110600-
/O.NEW.KDVN.FF.W.0005.250710T2349Z-250711T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
649 PM CDT Thu Jul 10 2025

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northwestern Jackson County in east central Iowa...
  Northeastern Jones County in east central Iowa...
  Dubuque County in northeastern Iowa...
  Western Jo Daviess County in northwestern Illinois...

* Until 100 AM CDT Friday.

* At 649 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dubuque, Galena, Asbury, Bellevue, Cascade, Epworth, East Dubuque, 
  Peosta, La Motte, Menominee, Rickardsville, Council Hill, St. 
  Donatus, Centralia, Sageville, Bernard, Zwingle, Bankston, Durango 
  and Rice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4245 9099 4260 9094 4259 9069 4254 9065
      4251 9064 4251 9034 4223 9030 4224 9104

FLASH FLOOD...RADAR INDICATED

$$

Gunkel
2 follow-up statements
887 
WGUS73 KDVN 110029
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
729 PM CDT Thu Jul 10 2025

IAC061-097-105-ILC085-110600-
/O.CON.KDVN.FF.W.0005.000000T0000Z-250711T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubuque IA-Jackson IA-Jones IA-Jo Daviess IL-
729 PM CDT Thu Jul 10 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY FOR 
NORTHWESTERN JACKSON, NORTHEASTERN JONES, DUBUQUE AND WESTERN JO 
DAVIESS COUNTIES...

At 729 PM CDT, emergency management reported thunderstorms producing 
heavy rain across the warned area. Reports of street flooding, 
especially within the Downtown Dubuque area, with reports of a 
stranded car. Between 1 and 3 inches of rain have fallen. Additional 
rainfall amounts of 1 to 2 inches are possible in the warned area. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dubuque, Galena, Asbury, Bellevue, Cascade, Epworth, East Dubuque, 
  Peosta, La Motte, Menominee, Rickardsville, Council Hill, St. 
  Donatus, Centralia, Sageville, Bernard, Zwingle, Bankston, Durango 
  and Rice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4245 9099 4260 9094 4259 9069 4254 9065
      4251 9064 4251 9034 4223 9030 4224 9104

FLASH FLOOD...OBSERVED

$$

Gunkel
224 
WGUS73 KDVN 110230
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
930 PM CDT Thu Jul 10 2025

IAC061-097-105-ILC085-110240-
/O.CAN.KDVN.FF.W.0005.000000T0000Z-250711T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubuque IA-Jackson IA-Jones IA-Jo Daviess IL-
930 PM CDT Thu Jul 10 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN JACKSON, 
NORTHEASTERN JONES, DUBUQUE AND WESTERN JO DAVIESS COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 100 AM CDT Saturday for 
portions of Illinois and Iowa.

&&

LAT...LON 4245 9099 4260 9094 4259 9069 4254 9065
      4251 9064 4251 9034 4223 9030 4224 9104

$$

Gunkel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 6:20 PM CDT, 29 minutes earlier. Its key messages:

  • Multiple rounds of showers and thunderstorms are expected this afternoon through Saturday. Severe weather is possible, there is a Marginal Risk (Level 1 of 5) for today and tonight, and a Slight Risk (Level 2 of 5) for Friday.
  • There is a risk of heavy rainfall with any thunderstorms, especially for areas that see multiple rounds. Flash flooding of low-lying areas and urban areas may be a concern. River flooding may also become a concern.
  • Seasonal temperatures and humidity levels will continue into next week. A cold front may arrive later in the week.
Area forecast discussion, Jul 10, 6:20 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
620 PM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Multiple rounds of showers and thunderstorms are expected this
  afternoon through Saturday. Severe weather is possible, there
  is a Marginal Risk (Level 1 of 5) for today and tonight, and
  a Slight Risk (Level 2 of 5) for Friday.

- There is a risk of heavy rainfall with any thunderstorms,
  especially for areas that see multiple rounds. Flash flooding
  of low-lying areas and urban areas may be a concern. River
  flooding may also become a concern.

- Seasonal temperatures and humidity levels will continue into
  next week. A cold front may arrive later in the week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 154 PM CDT Thu Jul 10 2025

Temperatures have quickly warmed into the 80s across most of the
area early this afternoon. Most climb into the upper 80s for
high temperatures. With the strong heating, cumulus is beginning
to develop south of a remnant mesoscale convective vortex
moving across southern Minnesota and associated outflow across
eastern Iowa. This may be a focus for afternoon and evening
thunderstorm development. Model guidance remains uncertain, but
latest satellite trends appear to show the potential for
scattered thunderstorms along and north of Interstate 80 into
tonight. In addition to this, a broken line of thunderstorms is
expected to move in from the west after midnight, clearing the
area by sunrise on Friday. A Marginal Risk (Level 1 of 5) of
severe weather is forecast through tonight with damaging winds
the main hazard. An isolated tornado can not be completely ruled
out. Flash flooding will also be possible with a very moist
environment. Very high rainfall rates in thunderstorms will
support a localized flash flood threat, especially if areas
receive multiple rounds of thunderstorms. Temperatures by Friday
morning should cool into the upper 60s and lower 70s.

A brief lull in the thunderstorm activity may be possible behind
morning thunderstorms before additional thunderstorms begin to
develop by the afternoon. Strong daytime heating allow
temperatures to quickly climb into the upper 80s and lower 90s.
Additional thunderstorms are forecast to develop across western
portions of the area and along remnant outflow along and north
of Interstate 80 through the afternoon and evening. Eventually
these thunderstorms will slowly move eastward as one or more
lines through the region. With this activity, a Slight Risk
(Level 2 of 5) of thunderstorms is possible. Damaging winds
remain the primary hazard, but isolated large hail or an
isolated tornado can not be ruled out. Otherwise, flash flooding
remains a concern, especially for areas that received rainfall
Thursday or multiple rounds on Friday. River flooding may
become a concern as well. At present, total rainfall through
Saturday appears to remain between 1 and 2 inches with locally
higher amounts near 3 or more inches possible for areas that
receive multiple rounds of thunderstorms. Once again,
thunderstorms begin to weaken and exit the area by Saturday
morning as temperatures cool into the upper 60s and lower 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 154 PM CDT Thu Jul 10 2025

With the main trough expected to push east of the area by
Saturday afternoon, only isolated to widely scattered
thunderstorms are forecast. Temperatures will otherwise remain
seasonal. Sunday will likely remain dry with overall beautiful
July weather for the region. Temperatures heat up into the 90s
early next week ahead of our next weather system that should
bring the return of rain chances by the middle of next week.
Temperatures will return to near normal before a potential cold
front later in the week brings cooler temperatures to the area.
Below normal temperatures in the upper 70s may be possible
towards the end of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 617 PM CDT Thu Jul 10 2025

A round of strong to severe thunderstorms will move through all
of eastern Iowa and northwest Illinois TAF sites through 02Z,
with coverage of rain and thunderstorms over the north 1/2 the
area continuing into the overnight hours. This heavy activity
will bring strong wind gusts, possibly large hail, and very
heavy rain/LIFR visibility through 01z, then decrease to
intermittent MVFR/IFR in rain and some thunder through the
night. Another round of storms is expected to arrive during the
afternoon hours Friday. Outside of storms, expect light winds
and low based cumulus/stratocumulus through the day Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...NWS
LONG TERM...NWS
AVIATION...Ervin
Hazardous weather outlook, Jul 10, 1:51 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
151 PM CDT Thu Jul 10 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
151 PM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Marginal Risk (Level 1 of 5) for severe weather this
afternoon and tonight. A few strong to severe thunderstorms are
expected, especially along and north of Interstate 80. Damaging
winds are the primary hazard, but an isolated tornado can not be
ruled out.

In addition to potential severe weather, flash flooding may also
be possible. Any thunderstorms will be capable of producing very
heavy rainfall. There will be a threat of flash flooding,
especially for areas that receive repeated rounds of
thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Additional rounds of thunderstorms are expected during the
afternoon on Friday through the early morning on Saturday. There
is a Slight Risk (Level 2 of 5) of severe thunderstorms during
this time. Damaging winds will remain the main hazard with an
isolated large hail and tornado threat.

Flash flooding will continue to be possible across the area,
especially in areas that received rainfall Thursday or multiple
rounds on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight,
especially along and north of Interstate 80. Spotter activation
may also be needed across the area on Friday.

In the hours before

Special weather statement, Jul 10, 5:34 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
534 PM CDT Thu Jul 10 2025

IAZ064-065-067-102315-
Muscatine IA-Cedar IA-Johnson IA-
534 PM CDT Thu Jul 10 2025

...A strong thunderstorm will impact portions of northwestern
Muscatine, southwestern Cedar and southeastern Johnson Counties
through 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hills, or near Iowa City, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Iowa City, West Branch, Coralville, West Liberty, University Heights,
Hills, Nichols, Springdale, Iowa City Municipal Airport, Muscatine
County Fairgrounds, Johnson County Fairgrounds, Hills Access, Herbert
Hoover National Historic Site, and University Of Iowa.

This includes Interstate 80 in Iowa between mile markers 244 and 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

&&

LAT...LON 4154 9162 4171 9155 4166 9117 4144 9119
TIME...MOT...LOC 2234Z 288DEG 21KT 4160 9150

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

McClure
Local storm report, Jul 10, 5:50 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
550 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             1 WSW University Height 41.65N 91.57W
07/10/2025  M0.50 Inch       Johnson            IA   Trained Spotter

&&

TJG
Local storm report, Jul 10, 5:51 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
551 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             2 SE Iowa City          41.64N 91.51W
07/10/2025  M0.88 Inch       Johnson            IA   Trained Spotter

&&

TJG
Local storm report, Jul 10, 5:59 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
559 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     2 SE Iowa City          41.64N 91.51W
07/10/2025                   Johnson            IA   Trained Spotter

            There was a 6-8 inch tree trunk snapped by
            thunderstorm winds.

&&

TJG
Local storm report, Jul 10, 6:05 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
605 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             Iowa City               41.66N 91.54W
07/10/2025  M1.00 Inch       Johnson            IA   Trained Spotter

&&

TJG
Special weather statement, Jul 10, 6:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
630 PM CDT Thu Jul 10 2025

IAZ042-053-054-ILZ001-002-007-110100-
Carroll IL-Jo Daviess IL-Stephenson IL-Jackson IA-Dubuque IA-
Jones IA-
630 PM CDT Thu Jul 10 2025

...A slow-moving thunderstorm will impact portions of northern
Carroll, Jo Daviess, Stephenson, central Jackson, Dubuque and
northeastern Jones Counties through 800 PM CDT...

At 629 PM CDT, trained weather spotters reported slow-moving
thunderstorms over East Dubuque, or near Dubuque, moving east at 40
mph.

HAZARD...Minor flooding.

SOURCE...Trained weather spotters.

IMPACT...Slowing or redirecting of traffic due to ponding or flowing
         water. Closure of waterfront access due to flooding.

Locations impacted include...
Dubuque, Freeport, Galena, Mount Carroll, Asbury, Dyersville, Lena,
Bellevue, Cascade, Stockton, Epworth, East Dubuque, Farley, Lanark,
Warren, Peosta, Hanover, Pearl City, Elizabeth, and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If the heavy rain continues, a flash flood warning may be needed.

&&

LAT...LON 4264 9072 4251 9064 4250 8940 4220 8940
      4220 8969 4209 8969 4216 9109 4230 9109
      4230 9113 4265 9113 4265 9090 4268 9089
TIME...MOT...LOC 2329Z 277DEG 36KT 4245 9061

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:41 AM CDTSpecial Weather StatementDVNBuchanan49 min
Jul 10, 4:44 PM CDTSpecial Weather StatementDVNKeokuk46 min
Jul 10, 4:48 PM CDTSpecial Weather StatementDVNJohnson42 min
Jul 10, 4:51 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington34 min
Jul 10, 5:06 PM CDTSevere Thunderstorm WarningDVNJohnson42 min
Jul 10, 5:34 PM CDTSpecial Weather StatementDVNJohnson41 min
Jul 10, 5:48 PM CDTTornado WarningDVNDelaware, Dubuque42 min
Jul 10, 6:09 PM CDTTornado WarningDVNJackson, Jones51 min
Jul 10, 6:18 PM CDTSevere Thunderstorm WarningDVNDubuque57 min
Jul 10, 6:30 PM CDTSpecial Weather StatementDVNDubuque, Jackson90 min
Jul 10, 6:55 PM CDTSpecial Weather StatementDVNJackson50 min
Jul 10, 3:30 PM CDTSpecial Weather StatementDVNStephenson45 min

Nearby

Flash Flood Warnings in Iowa, 2025Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.